Wildfire, San Miguel
- When
- July 13, 2:00 PM MST to July 15, 12:00 PM MST
- Where
- San Miguel County, 4 mi SW of Telluride
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.004, -108.406 (the zone’s center; the record gives no point)
This wildfire was named the Alta Fire and occurred in the Uncompahgre National Forest. The fire consumed 120 acres of spruce, fir, and aspen forest.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
This wildfire was named the Alta Fire and occurred in the Uncompahgre National Forest. The fire consumed 120 acres of spruce, fir, and aspen forest. The estimated cost of fighting the fire was 307 thousand dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 13, 1:31 PM MST, 29 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 231 PM MDT SUN JUL 13 2003 SUBSIDENCE INVERSION AROUND 400 MB CONTS TO KEEP A LID ON CONVECTION THIS AFTERNOON WITH ONLY A FEW STORMS NORTH OF THE INTERSTATE 70 CORRIDOR AND OVER THE SAN JUANS. TOTAL LIGHTNING STRIKES THROUGH 2 PM OVER WESTERN COLORADO AND EASTERN UTAH TOTALS 2. INCREASE IN CLOUD COVER HAS HELPED TO HOLD TEMPS BACK SLIGHTLY...ALTHOUGH READINGS STILL RUNNING CLOSE TO YESTERDAYS RECORD BREAKING NUMBERS. SHORT-TERM DISCUSSION (TONIGHT-MONDAY NIGHT)...WEAK WAVE PASSING THROUGH THE NRN ZONES THIS EVENING SHOULD HELP TO WEAKEN THE STRONG CAP LATE THIS AFTERNOON/EARLY THIS EVENING...SO STILL EXPECT A FEW MORE STORMS TO DEVELOP TODAY...WITH ACTIVITY GENERALLY NORTH OF INTERSTATE 70. CONDITIONS QUIET DOWN AFTER SUNSET WITH CLEARING CONDS THE REMAINDER OF THE NIGHT. MONDAY...MODELS CONTG TO ADVERTISE DRIER AIR MOVING BACK INTO THE AREA AS HEIGHTS RISE SLIGHTLY OVER WESTERN COLORADO AND EASTERN UTAH. HOWEVER...UPSTREAM SOUNDINGS CONT TO SEE AN INCREASE IN PRECIPITABLE WATER WITH KDRA SITTING AT JUST UNDER THREE QUARTERS OF AN INCH THIS MORNING. KSLC...KFGZ AND KGJT ALSO SAW VALUES RUNNING AOA A HALF INCH. WATER VAPOR IMAGERY INDICATES MID/HIGH LEVEL MOISTURE WL CONT TO STREAM INTO THE AREA ON MONDAY...ALTHOUGH SLIGHT WARMING ALOFT WL LKLY PROVIDE ANOTHER SUBSIDENCE CAP ALOFT. THIS WL RESULT IN MAINLY FLAT CUMULUS MONDAY AFTERNOON...WITH CONVECTIVE POTENTIAL CONFINED TO THE HIGHEST MTN RIDGES...WITH THE SAN JUANS THE FAVORED AREA. WL CONT CURRENT TREND OF LOW POPS OVER THE MTNS WITH DRY AND HOT CONDS IN THE VALLEYS. A FEW STORMS EXPECTED TO LINGER INTO THE EVENING HOURS...OTHERWISE DRY CONDS WL PERSIST MONDAY NIGHT. HAVE DECIDED TO DROP THE MOSTLY CLEAR CONDS OVER THE CWA MONDAY NIGHT...AS CI DECK THICKENS PROVIDING A PARTLY CLOUDY SKY. JDC MID-TERM DISCUSSION (TUE-THU)... CENTER OF SWRN RIDGE SLOWLY SHIFTS TO THE 4-CORNERS...FLATTENING WED/THU AS PAC WAVE MOVES EAST ALONG CANADIAN BORDER. GRADUAL INCREASE IN MID/UPPER LEVEL MOISTURE...BUT DEEPER MOISTURE SHOULD STAY IN AZ. WEAK DISTURBANCES FLOATING THROUGH RIDGE IMPOSSIBLE TO TIME...AND CONVECTION DEPENDANT MAINLY ON DIFFERENTIAL HEATING. WILL KEEP ISOLATED MAINLY DRY THUNDERSTORMS IN THE FORECAST. ABOVE NORMAL TEMPS CONTINUE...COOLING A FEW DEGREES BY THU DUE TO GRADUAL INCREASE IN CLOUDINESS. EXTENDED DISCUSSION (FRI-SUN)... BROAD RIDGE AS ANTICYLCONIC CENTER(S) BECOME ILL-DEFINED AND WESTERLIES PULL BACK NORTHWARD TO THE CANADIAN BORDER...LEAVING WEAK FLOW OVER THE FORECAST AREA. ECMWF HOLDS ONTO STRONGER HIGH OVER THE AREA THAN THE GFS...WHICH WANTS TO SLIP IT MORE EWD. STILL ANTICIPATE SLOW DRIFT OF MOISTURE NORTHWARD...BUT NO STRONG MONSOONAL SURGE. CUT BACK POP GRIDS A BIT IN THE MTNS. JAD .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-141130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER THE MOUNTAINS IN COLORADO AND THE EASTERN UINTAS IN UTAH. THE MAIN THREAT WILL BE GUSTY THUNDERSTORM WINDS AND CLOUD TO GROUND LIGHTNING. LITTLE TO NO RAIN WILL OCCUR WITH THE STORMS. IT WILL BE HOT WITH NEAR RECORD BREAKING TEMPERATURES OCCURRING AGAIN TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ISOLATED THUNDERSTORMS ARE EXPECTED NEAR THE CONTINENTAL DIVIDE ON TUESDAY WITH GRADUALLY INCREASING AFTERNOON THUNDERSTORMS ACTIVITY OVER THE MOUNTAINS UNTIL SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379555.